NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 25, 7:28 AM EST, 32 minutes earlier.
Area forecast discussion, Dec 25, 7:28 AM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
728 AM EST Fri Dec 25 2020
.SYNOPSIS...
Rain will continue through the morning hours before turning into
light rain/snow showers as cold air filters in behind front .
The combination of snowmelt and rainfall will lead to areas of
flooding across central and southern Vermont and portions of the
Adirondacks today into early Saturday. Light snow accumulations
are possible over the weekend with upslope snow showers and
early next week associated with a clipper-type system.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 720 AM EST Friday...Pretty impressive warmth across the
Champlain Valley this morning with several readings in the mid
60s, 65 @ Ferrisburgh, 64 @ Highgate, 63 @ Monkton and 62 here
at the airport in Burlington. Current Christmas record high for
BTV is 62, which we have already tied, so have bumped our high
to 64 degrees for this morning. With the warm over the last day
combined with gusty south winds and dewpoints well into the 50s,
we are starting to get snow depth reports through CoCoRaHS with
Rutland and Pomfret showing approx 9" snow pack loss in last 24
hrs (~12" down to 3"). In addition, reports from anywhere
between 0.30-1.13" of rainfall have fallen across Rutland and
Windsor Counties. As of this hour we are beginning to see rises
on area rivers, including the Ausable River, the Mad at Moretown
and Otter Creek at Center Rutland. Overall, going forecast is
in great shape!
Previous Discussion...All in all, no major changes were needed
to the forecast as event continues to unfold this morning. All
headlines, including the Wind Advisories and Flood Watch remain
unchanged at this hour. Looking at past 12 hr precipitation
totals, greatest amounts have been across northern New York with
generally between 0.30-1", with upwards of 2 inches reported at
Mt Van Hoevenberg. Across VT, rain has been slow to arrive with
main shield of rainfall only beginning to overspread the area
within the last few hours. Amounts over the last several hours
have been around 0.3-0.50" for Addison and northern Rutland
County including the spine of the central Greens. An additional
0.30" to 1.30" is possible across the North Country through 00z
tonight, with highest amounts remaining for the southern slopes
of the Adirondacks and southeastern slopes of the Greens and
southern Vermont. The threat for minor to isolated moderate
flooding still looks on track, with NOHRSC analysis showing
between 0.40-1.5" of SWE lost on the snowpack as of 06z. Rivers
will crest later this afternoon into the early overnight hours
as a result of rainfall and snowmelt.
The threat for gusty winds along the western slopes will continue
here for the next couple hours as radar shows dry slot moving
through. A few sites have reported wind gusts in the 35-40 kt range,
including here at Burlington and Morrisville. As surface cold front
crosses the area between 12-15z, gusts should gradually diminish as
strongest core of winds moves eastward into NH and ME.
Behind this front, scattered snow showers are possible as
temperatures begin to fall mainly across northern New York and the
Green Mountains. Winds should continue to remain breezy late this
afternoon into the overnight hours, but any standing areas of water
will freeze as lows tonight will drop into the upper teens to upper
20s. As low level flow turns out of the southwest a period of lake
effect snow looks likely for northern New York and portions of VT
during the day on Saturday. Amounts will generally be between a
dusting up to 4 inches, highest amounts will be closest to Lake
Ontario across the southeastern corner of St Lawrence County. Highs
on Saturday will be near normal in the low/mid 20s to around 30.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
As of 959 PM EST Thursday...Snow showers will continue through
the first half of the weekend as southwest winds keep lake
effect snow downwind of Lake Ontario. The upper trough rotating
through will help keep the precipitation going as well,
particularly in the northern mountains. Snow amounts will
generally be 2 inches or less through the period, though
southern St Lawrence County could see 2-4 inches as they're
closest to the lake and the lake effect snow band will be
steadiest there. The snow will wind down Saturday night as the
trough moves east and the winds turn more westerly. Highs on
Saturday will be in the mid/upper 20s, with overnight lows in
the teens to around 20.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 959 PM EST Thursday...Quiet weather for Sunday and Sunday
night as high pressure briefly builds over the region. This
quickly moves east on Monday as another low pressure system
slides from the Great Lakes up the St Lawrence Valley, remaining
to our north and west. Temperatures warm as flow turns to the
southwest ahead of the system, and with highs in the mid 30s to
around 40, expect precipitation will start out as snow, but will
mix with and/or change to rain by the afternoon, especially in
the wider valleys. The low moves north Monday night, dragging
its attendant cold front through the North Country, ushering in
much colder and drier air. Lingering rain showers will turn to
snow, but should quickly come to an end as high pressure settles
over the area for mid week. Temperatures will be much colder
with highs only in the 15-25F range Tuesday, and overnight lows
in the single digits in many spots. The ridge moves east later
Wednesday, and increasing south to southwest flow between the
departing high and our next low pressure system approaching from
the Great Lakes will once again allow temperatures to warm up
back closer to normal. The next chance of precipitation arrives
Thursday, looking like another wet, rather than snowy, system
for New Year's Eve.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Through 12Z Saturday...Main aviation concern continues to
remain strong low level wind shear associated with a strong
southerly low level jet of 50-70kt within the lowest 3000ft.
LLWS will remain a threat until 17z after which the jet will
move eastward and out of the area. Conditions will generally
remain VFR through most of the morning hours, with intermittent
periods of MVFR in any heavier rainfall. Ceilings will gradually
lower to MVFR this afternoon and remain through the end of the
period. Surface winds will be from the southeast at 10 to 20 kt
with gusts 25 to 40 kt. After 22z, scattered snow showers are
possible across northern New York terminals through 02z.
Outlook...
Saturday: Mainly VFR, with local MVFR possible. Slight chance
SHSN.
Saturday Night: VFR. Slight chance SHSN.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. Slight chance SHSN.
Monday: Mainly VFR, with local MVFR possible. Chance SHRA, Chance
SHSN.
Monday Night: Mainly VFR, with areas MVFR possible. Slight chance
SHSN.
Tuesday: VFR. NO SIG WX.
&&
.HYDROLOGY...
A Flood Watch remains in effect for Rutland, Windsor,
Chittenden, Washington, Addison and Orange Counties in Vermont
and Essex County in New York from 1 AM Friday to 7 AM Saturday.
A widespread rainfall of 0.75" north to 2" south, with locally
higher amounts possible, is expected across the North Country
through tomorrow evening. Rainfall combined with warm and moist
conditions will contribute to snowpack loss across the region
with additional liquid amounts of 1 to 2+" of runoff possible across
central/southern Vermont and portions of the Adirondacks. The
sharpest rises are expected across rivers in southern Vermont,
where snowpack is the deepest and the most snowmelt is expected.
Minor to localized moderate flooding is possible across the
aforementioned area mainstem rivers. In addition to larger area
rivers, sharp rises are possible on smaller streams and creeks.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch through Saturday morning for VTZ005-008>012-
017>019.
Wind Advisory until 10 AM EST this morning for VTZ003-006-
016>019.
NY...Flood Watch through Saturday morning for NYZ034-035.
Wind Advisory until 10 AM EST this morning for NYZ029>031.
&&
SYNOPSIS...Kutikoff/LaRocca
NEAR TERM...LaRocca
SHORT TERM...Hastings
LONG TERM...Hastings
AVIATION...LaRocca
HYDROLOGY...Team BTVHazardous weather outlook, Dec 25, 3:54 AM EST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
354 AM EST Fri Dec 25 2020
NYZ029>031-VTZ003-006-016-260900-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-Orleans-
Lamoille-Eastern Franklin-
354 AM EST Fri Dec 25 2020
...WIND ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
This Hazardous Weather Outlook is for northern New York, northeast
Vermont and northwest Vermont.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Lake effect snow will be likely for the St Lawrence Valley Friday
night and persist through the day on Saturday. Accumulations between
1 to 4 inches will be possible, with the highest totals across far
southeastern St Lawrence County.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ026>028-087-VTZ001-002-004-007-260900-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southwestern St. Lawrence-Grand Isle-Western Franklin-Essex-
Caledonia-
354 AM EST Fri Dec 25 2020
This Hazardous Weather Outlook is for northern New York, northeast
Vermont and northwest Vermont.
.DAY ONE...Today and tonight.
Rain will develop continue this morning and may be heavy at times
before tapering to showers Friday night. Southeast winds of 20 to 30
mph with gusts to 45 mph this morning will abate through the
afternoon hours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Lake effect snow will be likely for the St Lawrence Valley Friday
night and persist through the day on Saturday. Accumulations between
1 to 4 inches will be possible, with the highest totals across far
southeastern St Lawrence County.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ034-035-VTZ005-008>012-260900-
Western Essex-Eastern Essex-Western Chittenden-Washington-
Western Addison-Orange-Western Rutland-Windsor-
354 AM EST Fri Dec 25 2020
...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VTZ017>019-260900-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
354 AM EST Fri Dec 25 2020
...WIND ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
This Hazardous Weather Outlook is for central Vermont, northwest
Vermont and southern Vermont.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.